West Virginia, 2003

Damaging Wind in West Virginia, June 30, 2003

June 30, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Berkeley County during the evening of the 30th. A tree was downed onto a power line just south of Martinsburg, which caused a transformer fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Berkeley County during the evening of the 30th. A tree was downed onto a power line just south of Martinsburg, which caused a transformer fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 8:10 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 30, 8:10 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT MON JUN 30 2003

WILL UPDATE ZONES FOR POPS THIS EVENING. CURRENTLY ISOLATED STORMS
DEVELOPING IN THE NORTHERN TIER AND MOVING VERY SLOWLY TO THE
SOUTHEAST.  MODELS INDICATE RAIN CHANCES WILL CONTINUE OVERNIGHT AS
AREA OF ENHANCED LIFT MOVES ACROSS THE AREA. THIS LIFT WANES AFTER
06Z...BUT PICKS UP AGAIN EARLY TUESDAY. ZONES CARRY 30 POPS ACROSS
THE BOARD THIS EVENING. WILL ADJUST BASED ON RADAR TRENDS LATER.

NO MAJOR CHANGES PLANNED FOR THE MARINE.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 30, 9:40 AM EST, 10 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE ENTIRE AREA CONTINUES TO BE OUTLOOKED AS HAVING A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WINDS IN
EXCESS OF 57 MPH AND HAIL LARGER THAN 3/4 IN DIAMETER ARE
CONSIDERED THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jun 30, 2:27 PM EST, 5 hours 58 minutes before
MDZ003-WVZ053-302030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM IN JEFFERSON COUNTY...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF MOLER CROSSROADS...MOVING SOUTHEAST AT 15 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF SHEPHERDSTOWN WILL BE AFFECTED BY THIS STORM THROUGH
430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 30, 3:53 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    3N BEL AIR                MD   WIND DAMAGE
06/30/03   HARFORD                        TREES AND POWER LINES
                                          DOWN. 911 CENTER REPORT.
Special weather statement, Jun 30, 7:34 PM EST, 51 minutes before
WVZ051-052-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH THE EASTERN WEST VIRGINIA
PANHANDLE...

AT 834 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF OMPS...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF INWOOD AND MARTINSBURG WILL BE AFFECTED BY THIS STORM
THROUGH 930 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 30, 8:25 PM EST
Where
Berkeley County, 2 mi S of Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.417, -77.967

A tree was downed onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370174.